Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Approximate isometries on finite dimensional Banach spaces


Author: Richard D. Bourgin
Journal: Trans. Amer. Math. Soc. 207 (1975), 309-328
MSC: Primary 46B05
MathSciNet review: 0370137
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A map $ T:{{\mathbf{E}}_1} \to {{\mathbf{E}}_2}$ ( $ {{\mathbf{E}}_1},{{\mathbf{E}}_2}$ Banach spaces) is an $ \epsilon $-isometry if $ \vert\;\vert\vert T(X) - T(Y)\vert\vert - \vert\vert X - Y\vert\vert\;\vert \leqslant \epsilon $ whenever $ X,Y \in {{\mathbf{E}}_1}$. The problem of uniformly approximating such maps by isometries was first raised by Hyers and Ulam in 1945 and subsequently studied for special infinite dimensional Banach spaces. This question is here broached for the class of finite dimensional Banach spaces. The only positive homogeneous candidate isometry $ U$ approximating a given $ \epsilon $-isometry $ T$ is defined by the formal limit $ U(X) = {\lim _{r \to \infty }}{r^{ - 1}}T(rX)$. It is shown that, whenever $ T:{\mathbf{E}} \to {\mathbf{E}}$ is a surjective $ \epsilon $-isometry and $ {\mathbf{E}}$ is a finite dimensional Banach space for which the set of extreme points of the unit ball is totally disconnected, then this limit exists. When $ {\mathbf{E}} = \ell _1^k( = k$   - dimensional$ \; {\ell _1})$ a uniform bound of uniform approximation is obtained for surjective $ \epsilon $-isometries by isometries; this bound varies linearly in $ \epsilon $ and with $ {k^3}$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46B05

Retrieve articles in all journals with MSC: 46B05


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1975-0370137-4
PII: S 0002-9947(1975)0370137-4
Keywords: Approximate isometry, isometry, finite dimensional Banach space
Article copyright: © Copyright 1975 American Mathematical Society